Flash Flood, St. Clair
- When
- September 16, 9:00 AM CST to 5:00 PM CST
- Where
- St. Clair County, Countywide
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Numerous trees and power lines were blown down across St. Clair County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Numerous trees and power lines were blown down across St. Clair County. Thirty to forty homes sustained mainly minor roof damage. Power outages affected some locations for 3 days. Maximum wind gusts were estimated around 60 miles an hour. Doppler radar and ground observations indicate parts of St. Clair received up to 7 inches of rain. This heavy rainfall produced flooding of several roadwaysand flooded some businesses in Springville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 16, 4:01 AM CST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 501 AM CDT THU SEP 16 2004 .SYNOPSIS...RUNNING LATE THIS MORNING WITH ALL THE WORKLOAD RELATED TO IVAN. SO...ILL KEEP IT SHORT. && .SHORT TERM...HURRICANE IVAN HAS MADE LANDFALL IN BALDWIN COUNTY ALABAMA AND CONTINUES TO MOVE NORTH-NORTHEAST AT AROUND 14 MPH. THE CENTER OF IVAN WILL MOVE ACROSS CENTRAL ALABAMA LATER THIS MORNING AND INTO THE AFTERNOON HOURS. TROPICAL FORCE WINDS WILL BE FELT ACROSS THE ENTIRE FORECAST AREA TODAY. SOME AREAS COULD RECEIVE WIND GUSTS OF AROUND 75 MPH...MAINLY THE SOUTHWESTERN ZONES WERE THE CENTER IS EXPECTED TO MOVE ACROSS. SOME OTHER THREATS OF IVAN WILL BE ISOLATED TORNADOES AND VERY HEAVY RAIN. RAINFALL AMOUNTS WILL BE BETWEEN 4 TO 8 INCHES OF RAIN AND POSSIBLY HIGHER RATES AROUND SOME OF THE HEAVIER RAIN BANDS. THE TORNADO THREAT WILL BE CENTERED AROUND THE NORTHEASTERN QUADRANT OF THE CENTER OF HURRICANE IVAN. && .LONG TERM...NOT MUCH CHANGE WAS DONE TO THE EXTENDED. IVAN LOOKS LIKE IT WILL STALL WELL OUT OF OUR FORECAST AREA...PER GFS. ETA LOOKS TO STALL THE SYSTEM OVER ALABAMA...BUT SINCE THE ETA HAS BEEN KIND OF OFF ON IVANS TRACK...DECIDED TO GO WITH THE MORE ACCURATE GFS SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 77 71 78 65 81 / 99 99 90 20 ANNISTON 77 70 77 65 82 / 99 99 90 20 BIRMINGHAM 78 71 80 66 85 / 99 99 80 20 TUSCALOOSA 78 72 83 66 87 / 99 99 70 10 CALERA 78 72 80 66 85 / 99 99 80 10 AUBURN 78 71 79 66 86 / 99 99 80 10 MONTGOMERY 78 73 83 67 87 / 99 99 70 10 TROY 78 72 82 67 88 / 99 99 70 10 && .BMX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT TODAY AND TONIGHT FOR ALL AREAS. HIGH WIND WARNING IN EFFECT TODAY AND TONIGHT FOR ALL AREAS. && 10-MONTANEZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 658 AM CDT THU SEP 16 2004 ALZ011>015-017>050-171158- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 658 AM CDT THU SEP 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) ...HIGH WIND WARNING ALL SECTIONS TODAY AND TONIGHT... ...FLOOD WATCH ALL SECTIONS TODAY AND TONIGHT... ...ISOLATED TORNADOES POSSIBLE ALL SECTIONS TODAY AND TONIGHT... HIGH WINDS...SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE AS HURRICANE IVAN MOVES FROM SOUTH ALABAMA NORTHWARD ACROSS A LARGE PORTION OF THE AREA. THIS IS A VERY DANGEROUS SITUATION AND ALL ALABAMIANS ARE ENCOURAGED TO STAY ABREAST OF THE LATEST WATCHES AND WARNINGS. HAVE AN ACTION PLAN READY. SEE SPSBHM...NPWBHM...AND FFABHM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY) REMNANTS OF HURRICANE IVAN WILL SHIFT EAST OF THE AREA ON FRIDAY. SOME ADDITIONAL FLOODING PROBLEMS ARE EXPECTED. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 452 AM CDT THU SEP 16 2004 ALZ011>015-017>050-161530- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 452 AM CDT THU SEP 16 2004 ...SPECIAL HURRICANE IVAN STATEMENT FOR CENTRAL ALABAMA... ...AREAS AFFECTED... THIS STATEMENT IS FOR ALL COUNTIES IN CENTRAL ALABAMA SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...WATCHES/WARNINGS... A HIGH WIND WARNING...IS IN EFFECT FOR ALL OF CENTRAL ALABAMA. SEE THE LATEST BHMNPWBHM FOR DETAILS. A FLOOD WATCH HAS BEEN ISSUED...FOR THE THREAT OF FLASH FLOODING...FOR ALL CENTRAL ALABAMA COUNTIES. SEE THE LATEST BHMFFABHM FOR DETAILS. ...STORM INFORMATION... AS OF EARLY THURSDAY MORNING...THE CENTER OF HURRICANE IVAN WAS IN CENTRAL BALDWIN COUNTY...ABOUT 160 MILES SOUTHWEST OF MONTGOMERY...AND 225 MILES SOUTH OF BIRMINGHAM. IVAN IS MOVING GENERALLY NORTH AT 12 MPH. IVAN REMAINS A DANGEROUS CATEGORY 2 HURRICANE. ...WIND AND RAINFALL IMPACTS... AT THIS TIME...IVAN HAS THE POTENTIAL TO PRODUCE 4 TO 8 INCHES OF RAIN GENERALLY ALONG AND TO THE RIGHT OF THE PATH WITH SOME AREAS SEEING HIGHER AMOUNTS. ADDITIONALLY...IVAN WILL PRODUCE DAMAGING WINDS AND NUMEROUS TORNADOES. THE EXACT LOCATIONS OF THESE THREATS AND THE ASSOCIATED INTENSITIES ARE HIGHLY DEPENDANT ON THE PATH OF IVAN. RIGHT NOW IT APPEARS THE CENTER OF IVAN WILL BE PASS WEST OF MONTGOMERY BY NOON...AND OVER BIRMINGHAM AROUND 7 PM TODAY. SUSTAINED WINDS OF 40 TO 50 MPH ARE EXPECTED FOR MONTGOMERY...CLANTON... BIRMINGHAM AND TUSCALOOSA WITH GUSTS OF 70 TO 75 MPH...AS IVAN MOVES INTO CENTRAL ALABAMA. ...CALLS TO ACTION... WITH THE COMBINED THREAT OF SUSTAINED HIGH WINDS AND HEAVY RAIN... THERE IS A HIGH LIKELIHOOD OF WIDESPREAD TREE DAMAGE...STRUCTURAL DAMAGE TO BUILDINGS...AND POWER OUTAGES. BE PREPARED TO ACT QUICKLY IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL INFORMATION AND UPDATES CONCERNING DANGEROUS HURRICANE IVAN. ...NEXT UPDATE... THE NEXT STATEMENT WILL BE ISSUED AROUND 10 AM THURSDAY MORNING.
The national radar mosaic for the moment the first event began.
1 flash flood, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423289, 5423288.